Format

Send to

Choose Destination
Toxicol Int. 2014 Sep-Dec;21(3):328-30. doi: 10.4103/0971-6580.155389.

Glyphosate poisoning with acute pulmonary edema.

Author information

1
Department of Medicine, Indira Gandhi Government Medical College, Nagpur, Maharashtra, India.

Abstract

GlySH-surfactant herbicide (GlySH), one of the most commonly used herbicides worldwide, has been considered as minimally toxic to humans. However, clinical toxicologists occasionally encounter cases of severe systemic toxicity. The US Environmental Protection Agency (EPA) states that 'GlySH' is of relatively low oral and acute dermal toxicity. It does not have anticholinesterase effect and no organophosphate-like central nervous system (CNS) effects. The clinical features range from skin and throat irritation to hypotension and death. Severe GlySH-surfactant poisoning is manifested by gastroenteritis, respiratory disturbances, altered mental status, hypotension refractory to the treatment, renal failure, and shock.[1] GlySH intoxication has a case fatality rate 3.2-29.3%. Pulmonary toxicity and renal toxicity seem to be responsible for mortality. Metabolic acidosis, abnormal chest X-ray, arrhythmias, and elevated serum creatinine levels are useful prognostic factors for predicting GlySH mortality.[2] There is no antidote and the mainstay of treatment for systemic toxicity is decontamination and aggressive supportive therapy. We report a case of acute pulmonary edema, which is a rare but severe manifestation of oral GlySH poisoning, where patient survived with aggressive supportive therapy.

KEYWORDS:

Acute pulmonary edema; GlySH poisoning; aggressive treatment

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center